Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Memphis, TN

May 9, 2000Craighead County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2000, 3:55 PM CDT for Craighead County, Arkansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 9, 2000, 3:55 PM CDT (20:55 UTC)
Expired
May 9, 2000, 4:30 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Craighead County, AR

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:15 PM CDTHail 0.75Brookland, AR
May 9, 4:40 PM CDTTornado F0Black Oak, ARThe tornado started near Black Oak and moved northeast. Several trees and power lines were blown down near Monette.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 092056
SVRMEM
ARC031-092130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
355 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIGHEAD COUNTY IN NORTHEAST ARKANSAS

* UNTIL 430 PM CDT

* AT 353 PM CDT...WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES SOUTHWEST OF BONO...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONO AROUND 400 PM CDT
  BAY...BROOKLAND...LAKE CITY AROUND 415 PM CDT
  BLACK OAK...CARAWAY AROUND 425 PM CDT

.IF CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY 
LIGHTNING ARE LIKELY WITH THIS STORM. 

LAT...LON 3591 9087 3573 9088 3573 9031 3596 9033

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:11 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 9, 2:11 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT TUE MAY 9 2000

COLD FRONT JUST WEST OF A STL-TXK LINE AT 19Z. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ARE IN ADVANCE OF THE FRONT.
CLOUD COVER MAY BE TAKING AWAY FROM SEVERE POTENTIAL. MAPS
DATA INDICATING LIFTED INDICES OF AROUND -6 ACROSS ERN AR.
PRECIPITATION COVERAGE AND SPC ISSUANCES WILL DETERMINE
WORDING OF FIRST PERIOD FORECAST. IN ANY CASE EXPECT CLEARING
BY MORNING. EXPECT MOSTLY SUNNY SKIES TOMORROW...CLEAR
TOMORROW NIGHT...AND PARTLY SUNNY THURSDAY...AS A FEW CUMULUS
DEVELOP. NEXT CHANCE OF PRECIP AFTER TONIGHT APPEARS TO BE ON
SATURDAY AND SUNDAY...AS A WEAK FRONT MOVES INTO THE AREA AND
BECOMES STATIONARY.

TEMPERATURES...WILL BE A LITTLE COOLER TONIGHT AND WEDNESDAY
BEHIND COLD FRONT. WILL GO NEAR OR A LITTLE ABOVE FWC
GUIDANCE TONIGHT...AS DRIER AIR MAY WAIT UNTIL MORNING BEFORE MOVING
INTO AREA. FWC AND FAN GUIDANCE CLOSET AND LOOKS REASONABLE THROUGH
REMAINDER OF FORECAST.  10

.MEM...NONE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:22 PM CDTSevere Thunderstorm WarningMEGLawrence23 min
May 9, 3:46 PM CDTTornado WarningMEGGreene29 min
May 9, 4:12 PM CDTTornado WarningMEGCraighead33 min
May 9, 4:16 PM CDTTornado WarningMEGClay, Greene29 min
May 9, 4:44 PM CDTTornado WarningMEGMississippi46 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.